From Yellowstone National Park, Wyoming, USA:
I'm in a state of total confusion about what has gone on with my four year old daughter the last two days. I just can't figure out what is happening with her low numbers. She was diagnosed with diabetes just before her third birthday. Considering her age, her A1c tests and overall control are good but not great. She takes insulin four times a day (NPH and Humalog) and we monitor her blood glucose often. Recently, she has been sick and I can find no logic to her numbers.
The problem with this particular bout of flu has been that she has been eating but her body has not been processing any of the food. It's just been sitting in her stomach. Yesterday she ate three meals, two snacks but she never fell high enough on the sliding scale (above 70) during any of the meal or snack times to give her another shot. In fact, during the middle of the afternoon (when her NPH was peaking) she was at Montessori school and they told me she "fell asleep" at her work. By the time I got there (and after she had been drinking juice for about 10 minutes) her blood sugar was 50. When we went to put her to bed (after only a morning dose of insulin NPH and H and a very healthy supper) she was 56! 56 with no insulin since morning. On a normal day she would have had at least 4 units of Humalog throughout the day.
I called our doctor (pediatrician) and got the one on call who thought that we had a bad monitor (which I couldn't talk her out of even thought I had run a control strip and taken my own blood sugar). She couldn't offer any explanation. I was particularly mystified because generally when my daughter is sick she runs high. The doctor told me not to give her any insulin unless her numbers went way up during the night and to call in the morning. I called the pediatric endocrinologist and the pediatric endocrinologist on call told me that he sees this happen on occasion with gastroenteritis and that she would need some insulin but not until morning. He also told me that her urine would show ketones but that I shouldn't panic -- they were probably due to the fact that her body hadn't been digesting her food and she was burning fat.
Soon after this phone call she threw up everything she had eaten all day. Everything. So, we checked her all night (she never went above 112) and finally gave her some H at lunch when she went above 120 -- this was 30 hours since her last dose of insulin! Tonight she was 446 so we are going back to our regular dosing schedule and giving her NPH to cover the nighttime as usual. As you can guess, I'm going to be checking her blood sugar all night. So far, I've only gotten a trace of ketones on her strips.
What in the world could explain this?
The problem you described is not uncommon and clearly she was getting a little bit too much insulin in the post flu period. The commonest reason for this is a temporary diminution of both the pancreatic and enteric enzymes as a complication of a virus infection. This is most often seen when there has been a frank gastroenteritis. As a result food is not properly digested and combined with a diminished appetite may lead to a significant reduction in glucose intake and insulin need. There is just a possibility that this episode reflects an underlying mild form of celiac disease. This is a form of wheat intolerance due to an autoimmune condition that occurs in up to 10% of children with Type 1A diabetes. It would perhaps be worth discussing this with your daughter's pediatric endocrinologist and asking for a serum antitransglutaminase test, which would define or exclude this possibility.
Original posting 16 Jan 2000
Posted to Daily Care
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.